Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Handling Side Effects While Continuing Medication

05/15/2006

Question:

I started taking some medications and they just kept on switching the medication or the dose. Now I have a tick that I got from the medications and I don`t know if I should start taking any more medications but they are saying that I have to control my ADHD because I can`t learn or anything. They won`t let me in the schools because I destract everyone else. I was wondering what you would suggest.

Answer:

First, I apologize for not answering sooner. I just received another question and that's why I noticed yours. For some reason I never received the prompt that yours had come in.

Tics can be very annoying, even embarrassing at times. Some tics get better on ADHD medications, some worse, and some don't change at all. There are safe medications that can be added that often help tics. One of the more common ones in clonidine which frequently also helps hyperactivity. But it may not be the right medicine for you.

Since it is not possible to give you specific information without knowing you well, I urge you to ask to be able to sit down with your doctor, alone if you wish (I don't know your age), and have him or her take the time to discuss your concerns.

I wish you well!

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati